My latest CBC is suitable for framing: Lymphocyte count “normal.” Red count “normal.” Platelets “normal.”
But all is not picture perfect, as swollen lymph nodes remind me every time I pass a mirror. There have been some developments on that front, which I’ll get to in a moment.
But first, speaking of red, I have run into a rash roadblock. Taking Revlimid (lenalidomide) is not unlike playing a video game with your health. Once one problem is solved, another is presented. The goal is to successfully navigate your way through each challenge and get to where you want to go, which in this case is a meaningful remission.
I had finally managed to get myself up to taking 10 mg every day again without inciting major tumor flare or becoming a complete zombie. And then, last week, about four or five days in, a rash started to develop. Each day it grew worse until it was apparent that Something Had to Be Done.
The rash didn’t itch and it wasn’t painful. Imagine a series of small, pastel-red spots, which started on the feet and ankles and then began to appear everywhere. Fortunately, I was scheduled for a doctor visit and Arzerra (ofatumumab) infusion last Thursday. By Wednesday night, my face was starting to turn red.
As Dr. Belle said when she saw me, “I feel sick just looking at you.” So she suggested that we stop Revlimid for three or four days, long enough to let the rash clear. Keeping the body in a state of so much inflammation is not good, she said. The last thing we want to do is trigger some sort of zany, inappropriate response from the CLL clones.
So here I am on the last day of no Revlimid, the rash gone except for the stubborn feet and ankles. The plan is to resume Revlimid at 10 mg every other day and manage any new rash with dexamethasone and antihistamines. (The Benadryl I had on Wednesday and Thursday made only a mild dent in the rash, thus the steroid. I also had a 125 mg hydrocortisone shot on Thursday, which was part of my Arzerra premeds.)
If I can tolerate 10 mg every other day, we’ll add 5 mg on the “off” day and work back up to 10 mg every day. Since I was rashless when I was doing 5-10-5-10 before, I suspect that I won’t have much of a problem again until I get to 10 every day. We shall see, hopefully not red.
* * *
Meanwhile, I began to notice some subtle progress on the lymph nodes when I was back up to 10 mg daily. Dr. Belle says my spleen is reduced and that some of my neck nodes are spongier. I have lost about eight pounds in the past two months or so, and the weight loss seems to be accelerating. Is it water weight? Spleen and lymph node weight? It’s not from exercise, which Revlimid fatigue tends to prevent, and I’m not on a diet.
And being off Revlimid while having Arzerra has also been interesting. For the first time I am noticing some neck slimming following an Arzerra infusion. Could this mean that the Arzerra is working better without the Revlimid added to it? Could the Revlimid have been contributing to some subtle tumor flare that was masking the effectiveness of the Arzerra all along? Or could the higher doses of Revlimid that I had been taking have set the stage for the Arzerra to work more effectively than in the past? After all, the Revlimid doesn’t disappear from your system immediately when you stop taking the pill. I suppose this will sort itself out as the game goes on. Let’s just say that for the first time I am cautiously optimistic that this protocol may be doing something about my disease bulk.
* * *
The last thing I’ve noticed during my mini-vacation from Revlimid is how much more clear-headed I am starting to become. It’s easier to get things done, and not just because my
energy level is higher. I am losing that Revlimid-induced quality that can best be described as “dullness.” It’s not so much fatigue as it is feeling listless and not on top of things, like there’s a layer of invisible cotton between me and the world. I have to admit that this feeling is hard to take over the long haul. It’s easier to cope with tumor flare or a rash. Hopefully, when I’m back to 10 mg daily and rash-free, it will gradually disappear. Otherwise it’s going to be a long nine months, which is how long I have left to go on this protocol. Of course, if I do get to that meaningful remission at the end of the game, it will have been worth it.
Why I lost interest in Whole30... - I knew I was going to have to post a follow up to my last post (written on Day #1 of attempting Whole30). I considered just deleting that post and pretend...
2 weeks ago